Friday, December 23, 2005

Ibuprofen and Stevens Johnson Syndrome

Drug Recall Help Center entry.
Toxic epidermal necrolysis is part of the same life-threatening disease as Stevens Johnson Syndrome. Virtually all-toxic epidermal necrolysis cases are the outcome of drug reactions. Resembling severe burn injuries all over the body, toxic epidermal necrolysis is distinguished by a blistering and peeling of the top layer of skin and is fatal in up to one-third of cases. Within three days, the development of the painful disease can quickly occur, requiring hospitalization typically in a burn unit.
If the toxic epidermal necrolysis is the result of a medication, the patient is immediately taken off of the drug. In February 2005, a group of doctors and families called on federal regulators to warn the public that products containing ibuprofen can cause Stevens Johnson Syndrome, and patients continuing to take the drug without realizing it might be stemming from a medication reaction can chance developing toxic epidermal necrolysis.
The lobbyist said they just wanted warnings on ibuprofen products to highlight the risk of the syndromes and to urge consumers to immediately discontinue the medication if a rash develops, not to ban the drugs. Since hardly any U.S. physicians and almost no consumers are alert of the risk of toxic epidermal necrolysis and the need to discontinue ibuprofen intake immediately should a rash develop, petitioners consider a few sentences on drug boxes would be a valuable addition.
In Europe, labels include a warning that the medication should be stopped if a rash appears after starting to consume it, but the similar warning does not exist in the U.S. Children's Motrin also does not list among the potential dangers Stevens Johnson Syndrome or toxic epidermal necrolysis, however it was included in warnings when it was sold as a prescription medicine.


Thinking about sticking to acetaminophen. This entry is from "Another Stupid Science Blog":
Acetaminophen poisoning is now the leading cause of liver failure in the United States, and nearly half of those poisonings are the result of accidental overdosing. Accidental overdosing occured in two main ways: exceeding the recommended daily dosage, or taking 2 drugs that both contained acetaminophen. Overdosing occured at dosages as low as 2.5 times the daily recommended dosage over the course of 3 days.


Although people who knowingly take more than the recommended daily dosage are certainly asking for trouble, the real tragedy are those who take the recommended daily dosage of several medicines, not knowing that many of them contain acetaminophen

1 Comments:

At 11:10 PM, Blogger Heidi's Bric a Brac said...

HI

I was diagnosed with sjd as a child. I have not had an outbreak in 30 years. Except the chicken pox. I am wondering if this article has any weight with my situation? Was advil and motrin around in the 60's? I am going to pass this info on to my grandchildren!!!!

 

Post a Comment

Links to this post:

Create a Link

<< Home